Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 15, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 11, 2017, 8:07 PM CST for Reeves County, Ward County, Texas. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 11, 2017, 8:07 PM CST (02:07 UTC)
- Expired
- Mar 11, 2017, 9:00 PM CST
- In force
- 53 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Reeves County, TX, Ward County, TX
The radar
The Midland/Odessa radar (KMAF), 128 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 11, 8:26 PM CST | HAIL 1 | Pecos, TX | |
| Mar 11, 8:35 PM CST | TSTM WND GST 68 | 2 S Pecos, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 812 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1736 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.2
The text
As transmitted.
931
WUUS54 KMAF 120207
SVRMAF
TXC389-475-120300-
/O.NEW.KMAF.SV.W.0015.170312T0207Z-170312T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
807 PM CST SAT MAR 11 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Central Reeves County in southwestern Texas...
Central Ward County in western Texas...
* Until 900 PM CST
* At 807 PM CST, a severe thunderstorm was located near Pecos, moving
east at 15 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Pecos, Barstow, Pyote, Pecos Municipal Airport and B F Goodrich
Testing Track.
THIS INCLUDES Interstate 20 between mile markers 32 and 69.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3155 10361 3154 10304 3125 10314 3138 10367
TIME...MOT...LOC 0207Z 278DEG 14KT 3149 10355
HAIL...1.75IN
WIND...60MPH
$$
672 follow-up statements
614
WWUS54 KMAF 120228
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
828 PM CST SAT MAR 11 2017
TXC389-475-120300-
/O.CON.KMAF.SV.W.0015.000000T0000Z-170312T0300Z/
Reeves TX-Ward TX-
828 PM CST SAT MAR 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CST
FOR CENTRAL REEVES AND CENTRAL WARD COUNTIES...
At 826 PM CST, the Reeves County Emergency Manager reported quarter
size hail with a severe thunderstorm located over Pecos, moving east
at 15 mph.
HAZARD...Quarter size hail. 60 mph also possible.
SOURCE...Emergency management.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Pecos, Barstow, Pyote, Pecos Municipal Airport and B F Goodrich
Testing Track.
THIS INCLUDES Interstate 20 between mile markers 32 and 69.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3155 10361 3154 10304 3125 10314 3138 10367
TIME...MOT...LOC 0226Z 278DEG 14KT 3148 10346
HAIL...1.00IN
WIND...60MPH
$$
67550
WWUS54 KMAF 120248
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
848 PM CST SAT MAR 11 2017
TXC389-475-120300-
/O.CON.KMAF.SV.W.0015.000000T0000Z-170312T0300Z/
Reeves TX-Ward TX-
848 PM CST SAT MAR 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CST
FOR EAST CENTRAL REEVES AND WEST CENTRAL WARD COUNTIES...
At 846 PM CST, a severe thunderstorm was located near Barstow, or
near Pecos, moving southeast at 10 mph. aT 835 PM CST, a 68 mph
wind gust was reported at the Pecos Airport.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Emergency management.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Pecos, Barstow and Pecos Municipal Airport.
THIS INCLUDES Interstate 20 between mile markers 40 and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3155 10336 3154 10323 3129 10328 3135 10354
3155 10346
TIME...MOT...LOC 0246Z 309DEG 11KT 3142 10342
HAIL...1.00IN
WIND...60MPH
$$
44What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 11, 4:11 PM CST, 3 hours 56 minutes earlier.
Area forecast discussion, Mar 11, 4:11 PM CST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
411 PM CST Sat Mar 11 2017
.DISCUSSION...
See 00z aviation discussion below.
&&
.AVIATION...
Showers and thunderstorms will continue to develop and spread
across the area this evening and overnight. Gusty and variable
winds are expected with these storms. A cold front with strong and
gusty northeast winds will push through the area this evening.
Winds are expected to remain elevated with some gusts through most
of the night. Low ceilings are also expected to move into the
area tonight and are expected to remain through 18z. Winds will
weaken around 12z and transition to the south Sunday afternoon.
&&
.PREV DISCUSSION... /issued 209 PM CST Sat Mar 11 2017/
DISCUSSION...
Concern for today is potential for tstms, strong-severe, to develop
between 21Z-03Z across the NW-N CWFA and track swd thru the PB by
06Z and then points s. Some discrepancy as to whether the
strongest and greatest coverage of tstms will be pre or post
frontal. NAM12/TTU WRF are farther w, while GFS and high
resolution models are more east bringing tstms thru Midland/Odessa
areas mostly between 00Z-06Z. Frontal boundary is of importance
too because storms may attempt to back build (e to w) into the PB
possibly resulting a broken line. Mid level LR's of 8 C/KM along
with low level moisture will modulate SB instability with SB
CAPES around 1500 J/KG. Wind fields are not particularly strong,
but veering will promote effective shear to around 30kts. As such
we think there will be some severe multi-cells/brief supercell
storms with large hail and strong wind being the main concerns.
Going back to the front, a 3hr isallobaric high of 10mb will
track across the area this evening and with a very tight thermal
gradient the result will be winds that rip for a few hrs, 02Z-09Z.
As such we will issue a wind advisory including Lea Co,
NW-W/Central PB. High wind warning for GDP Pass still looks good.
Sunday AM will be noticeably colder with low temps around 40 and
gusty winds. Clouds are expected to hold in most of the day Sunday
and high temps will not make it out of the 50s in areas n and e
of the Pecos River. It will be warmer Monday despite a frontal
passage in the morning. Low level moisture will return Wed and a
few showers possible across the ern CWFA, but very warm across the
w including SE NM. Another front on Friday will interrupt the
warming trend, meanwhile the NW flow will continue with rising
heights.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 39 57 46 68 / 60 10 0 0
Carlsbad 43 64 45 71 / 40 10 0 0
Dryden 53 62 48 77 / 60 10 0 10
Fort Stockton 45 62 49 72 / 60 10 0 0
Guadalupe Pass 41 63 49 65 / 30 10 0 0
Hobbs 39 58 43 67 / 50 10 0 0
Marfa 43 65 44 71 / 40 10 0 0
Midland Intl Airport 41 58 47 69 / 70 10 0 0
Odessa 41 58 46 69 / 70 10 0 0
Wink 45 61 45 71 / 60 10 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from 7 PM MST this evening to 3 AM MDT Sunday for
Central Lea County-Eddy County Plains-Northern Lea County-
Southern Lea County.
TX...Wind Advisory from 8 PM CST this evening to 4 AM CDT Sunday for
Andrews-Ector-Gaines-Loving-Midland-Reeves County and Upper
Trans Pecos-Winkler.
High Wind Warning from 8 PM MST this evening to 6 AM MDT Sunday
for Guadalupe Mountains.
&&
99/99/Hazardous weather outlook, Mar 11, 1:24 PM CST, 6 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 124 PM CST Sat Mar 11 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-121930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 124 PM CST Sat Mar 11 2017 /1224 PM MST Sat Mar 11 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT There is a marginal risk of severe thunderstorms across portions of southeast New Mexico, the Texas Permian Basin, the Trans-Pecos Region, and over the mountains of southwest Texas. As a cold front moves into the area this evening, thunderstorms are expected to develop along and behind the front. Some storms could reach strong to severe levels with the main threats being isolated large hail and damaging winds. Frequent lightning is also possible with these storms. Isolated afternoon thunderstorms that develop well ahead of the cold front across the Davis Mountains and adjacent areas to the east will also have the potential to produce smaller hail and lightning. A High Wind Warning is in effect tonight for Guadalupe Pass for strong northeast winds developing behind a cold front. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY No widespread hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Local storm report, Mar 11, 6:22 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
622 PM CST SAT MAR 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 10 WNW MONUMENT 32.68N 103.42W
03/11/2017 M2.00 INCH LEA NM TRAINED SPOTTER
HEN EGG SIZE HAIL FELL FOR 10 MINUTES.
&&
AKLSpecial weather statement, Mar 11, 6:26 PM CST, 1 hour 41 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 626 PM CST SAT MAR 11 2017 TXZ069-120115- Upton TX- 626 PM CST SAT MAR 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UPTON COUNTY UNTIL 715 PM CST... At 626 PM CST, Doppler radar was tracking a strong thunderstorm near Rankin, moving southwest at 5 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Rankin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3108 10220 3133 10206 3130 10187 3108 10179 TIME...MOT...LOC 0026Z 036DEG 5KT 3128 10199 67
Local storm report, Mar 11, 6:43 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
643 PM CST SAT MAR 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM TSTM WND GST 18 W RED BLUFF 31.90N 104.23W
03/11/2017 E60.00 MPH CULBERSON TX TRAINED SPOTTER
&&
AKLSpecial weather statement, Mar 11, 6:58 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
658 PM CST SAT MAR 11 2017
TXZ067-120145-
Ward TX-
658 PM CST SAT MAR 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WARD COUNTY UNTIL
745 PM CST...
At 658 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles north of Royalty, or 8 miles south of Monahans, moving south at
15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Grandfalls and Royalty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.
&&
LAT...LON 3155 10277 3132 10277 3132 10290 3134 10291
3134 10292 3155 10292
TIME...MOT...LOC 0058Z 001DEG 14KT 3147 10284
44Special weather statement, Mar 11, 7:04 PM CST, 1 hour 3 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 704 PM CST SAT MAR 11 2017 TXZ068-075-120145- Pecos TX-Crane TX- 704 PM CST SAT MAR 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PECOS AND CENTRAL CRANE COUNTIES UNTIL 745 PM CST... At 704 PM CST, Doppler radar was tracking a strong thunderstorm 9 miles northwest of Crane, moving south at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Cordona Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Midland. && LAT...LON 3151 10257 3151 10240 3121 10239 3124 10264 TIME...MOT...LOC 0104Z 009DEG 20KT 3145 10251 44
Special weather statement, Mar 11, 7:42 PM CST, 25 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 742 PM CST SAT MAR 11 2017 TXZ068-069-075-120230- Pecos TX-Crane TX-Upton TX- 742 PM CST SAT MAR 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PECOS...SOUTHEASTERN CRANE AND SOUTHWESTERN UPTON COUNTIES UNTIL 830 PM CST... At 742 PM CST, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Crane, moving south at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Pecos...southeastern Crane and southwestern Upton Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Midland. && LAT...LON 3136 10248 3136 10232 3109 10223 3109 10248 TIME...MOT...LOC 0142Z 350DEG 20KT 3130 10240 44
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 11, 6:12 PM CST | Severe Thunderstorm Warning | MAF | Ector, Ward, Winkler | 48 min |
| Mar 11, 6:26 PM CST | Special Weather Statement | MAF | Upton | 49 min |
| Mar 11, 6:29 PM CST | Areal Flood Advisory | MAF | Ector, Winkler | 3 hr |
| Mar 11, 6:31 PM CST | Severe Thunderstorm Warning | MAF | Loving, Winkler | 59 min |
| Mar 11, 6:58 PM CST | Special Weather Statement | MAF | Ward | 47 min |
| Mar 11, 7:04 PM CST | Special Weather Statement | MAF | Crane | 41 min |
| Mar 11, 7:25 PM CST | Severe Thunderstorm Warning | MAF | Loving, Reeves, Ward | 65 min |
| Mar 11, 7:25 PM CST | Severe Thunderstorm Warning | MAF | Crane, Pecos, Ward | 35 min |
| Mar 11, 7:42 PM CST | Special Weather Statement | MAF | Crane | 48 min |
| Mar 11, 8:15 PM CST | Special Weather Statement | MAF | Crane | 45 min |
| Mar 11, 8:19 PM CST | Severe Thunderstorm Warning | MAF | Pecos | 41 min |
| Mar 11, 8:33 PM CST | Special Weather Statement | MAF | Ector, Midland | 27 min |
| Mar 11, 8:56 PM CST | Special Weather Statement | MAF | Ector | 64 min |
| Mar 11, 9:04 PM CST | Special Weather Statement | MAF | Pecos | 41 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.